FDA video on Ephedrine and Epinephrine: how to prevent mistakes in their administration.

From FDA Patient Safety News:

“Drug Name Confusion: Ephedrine and Epinephrine

The Institute for Safe Medication Practices (ISMP) is warning again about the possibility of mix-ups between ephedrine and epinephrine. Not only do the names of these drugs look and sound similar, but since they’re both used as vasopressors and vasoconstrictors, they’re often stored next to each other. Also, both drugs may be packaged in 1 mL ampuls or vials.

ISMP cites a recent case in which a 57-year-old patient was admitted for excision of a neuroma on her foot. She became hypotensive and nauseated soon after an IV was started preoperatively. An anesthesiologist gave a verbal order for ephedrine, but the nurse taking the order heard epinephrine, and that is what the patient was mistakenly given.

ISMP makes several recommendations for reducing the chance of these mix-ups. Here are some of them:

• Avoid storing epinephrine and ephedrine side-by-side.

• Use tall man letters on computer inventory listings, shelf labels and other places where the drug names appear.

• Use screen alerts on automated dispensing cabinets.

• Where possible, use prefilled epinephrine syringes.

• Keep large vials of epinephrine out of clinical areas to reduce chances of preparing large amounts of the drug.

• To ensure an independent double-check, have the pharmacy prepare infusions and bolus doses for these drugs, except in emergencies.

And finally, when conveying orders verbally, use the “read back” technique. “Read back” means the person receiving the order transcribes it directly onto the patient’s record or prescription as it is being given. Then the order is read back to the prescriber, rather than repeating it back from memory. Also, spelling drug names helps assure that the message has been heard and transcribed correctly. ISMP notes that the “read back” technique may not be fully understood, even though it is required by The Joint Commission.”

Additional Information:

ISMP Medication Safety Alert! Worth Repeating…Epinephrine-Ephedrine mix-ups. Volume 13, Issue 16. August 14, 2008.

http://www.ismp.org/newsletters/acutecare/articles/20080814-1.asp

Illustrated Psychopharmacology Lectures in Your Inbox

  • Mechanisms of action, adverse effects and indications of psychotropic medications.
  • Concise and illustrated presentations. 
  • Practical tips for mental health professionals.

laptop2


 

 

Are you a visual learner interested in learning psychopharmacology? Click here to get our videos